Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 48, NWS Nashville, TN

May 10, 2016Sumner County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 10, 2016, 10:12 PM CDT for Sumner County, Tennessee. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2016, 10:12 PM CDT (03:12 UTC)
Expired
May 10, 2016, 10:45 PM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Sumner County, TN

The radar

The Nashville radar (KOHX), 24 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 10:29 PM CDTHAIL 112 Nnw Gallatin, TN
May 10, 10:30 PM CDTHAIL 15 N Gallatin, TNQUARTER SIZE HAIL AT SOUTH TUNNEL ROAD AND DOBBINS ROAD
May 10, 10:35 PM CDTHAIL 1.257 N Gallatin, TNDIME TO HALF DOLLAR SIZE HAIL FELL FOR 5 MINUTES NEAR DOBBINS PIKE AND BUSHS LANE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 5:06 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1257 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

541 
WUUS54 KOHX 110312
SVROHX
TNC165-110345-
/O.NEW.KOHX.SV.W.0048.160511T0312Z-160511T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1012 PM CDT TUE MAY 10 2016

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SUMNER COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1045 PM CDT

* AT 1011 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
  OF WHITE HOUSE...OR 10 MILES NORTHWEST OF GALLATIN...MOVING EAST AT
  30 MPH.

  HAZARD...GOLF BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  GALLATIN...WHITE HOUSE...WESTMORELAND...PORTLAND...BLEDSOE CREEK STATE
  PARK...COTTONTOWN...BETHPAGE AND OAK GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
MIDDLE TENNESSEE.

LAT...LON 3643 8664 3659 8658 3657 8623 3636 8630
      3636 8648
TIME...MOT...LOC 0311Z 277DEG 24KT 3651 8654 

HAIL...1.75IN
WIND...<50MPH
 
$$

13
1 follow-up statement
342 
WWUS54 KOHX 110334
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1034 PM CDT TUE MAY 10 2016

TNC165-110345-
/O.CON.KOHX.SV.W.0048.000000T0000Z-160511T0345Z/
SUMNER TN-
1034 PM CDT TUE MAY 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHEASTERN SUMNER COUNTY...

AT 1034 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF WESTMORELAND...OR 9 MILES NORTHEAST OF GALLATIN...MOVING EAST AT 30
MPH.

HAZARD...GOLF BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
GALLATIN...WESTMORELAND...BETHPAGE AND BLEDSOE CREEK STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR CENTRAL
TENNESSEE.

LAT...LON 3643 8653 3656 8650 3657 8623 3636 8630
TIME...MOT...LOC 0334Z 277DEG 24KT 3649 8635 

HAIL...1.75IN
WIND...<50MPH
 
$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 7:20 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 10, 7:20 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
720 PM CDT TUE MAY 10 2016

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

...TORNADO WATCH FOR PARTS OF NORTHERN MIDDLE TENNESSEE UNTIL 11
PM CDT TONIGHT...

AREA OF SCATTERED THUNDERSTORMS, EXTENDING FROM KENTUCKY INTO
NORTHWESTERN TENNESSEE, WILL WORK ITS WAY EASTWARD INTO NORTHERN
PARTS OF MIDDLE TENNESSEE THIS EVENING. A FEW STORMS COULD BECOME
SEVERE...WITH DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND
PERHAPS A FEW TORNADOES AS WELL.

&&

.AVIATION...
00Z TAF DISCUSSION.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND MOVE ACROSS NORTHERN PARTS OF THE MID STATE TONIGHT.
IN PRECIPITATION AREAS, OCCASIONAL PERIODS OF MVFR ARE EXPECTED.
IN ADDITION, BY LATE TONIGHT EXPECT MVFR CIGS AND VSBYS (DUE TO
BR) TO BECOME WIDESPREAD. BY EARLY THURSDAY AFTERNOON, LOW CLOUDS
SHOULD BECOME SCATTERED, WITH VFR CONDITIONS FOR THE REMAINDER OF
THE FORECAST PERIOD.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........19
Hazardous weather outlook, May 10, 5:36 PM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
536 PM CDT TUE MAY 10 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-111030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
536 PM CDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT TONIGHT FOR PARTS OF
NORTHERN MIDDLE TENNESSEE. A FEW THUNDERSTORMS THIS EVENING MAY
BE SEVERE...AND PRODUCE DAMAGING STRAIGHT LINE WINDS...LARGE
HAIL...AND POSSIBLY A FEW TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS ACROSS MIDDLE
TENNESSEE ON THURSDAY INTO THURSDAY NIGHT.

A COLD FRONT WILL MOVE ACROSS MIDDLE TENNESSEE LATE THURSDAY.
AHEAD OF THE FRONT...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED. A FEW STORMS MAY BE STRONG OR
POSSIBLY SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE APPRECIATED...INCLUDING ANY OCCURRENCES OF WIND
DAMAGE OR HAIL.

19

In the hours before

Local storm report, May 10, 9:15 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
915 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     HAIL             5 NNW CLARKSVILLE       36.63N  87.38W
05/10/2016  E1.75 INCH       MONTGOMERY         TN   TRAINED SPOTTER

            GOLFBALL SIZE HAIL NEAR THE KY-TN LINE

&&

EVENT NUMBER OHX1600440

19
Local storm report, May 10, 9:16 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
916 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             5 NNW CLARKSVILLE       36.63N  87.38W
05/10/2016  E1.75 INCH       MONTGOMERY         TN   TRAINED SPOTTER

            GOLFBALL SIZE HAIL NEAR THE KY-TN LINE

&&

CORRECTED EVENT TIME

EVENT NUMBER OHX1600440

19
Special weather statement, May 10, 9:16 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
916 PM CDT TUE MAY 10 2016

TNZ007-008-110300-
SUMNER TN-ROBERTSON TN-
916 PM CDT TUE MAY 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR ROBERTSON AND NORTHWESTERN SUMNER
COUNTIES UNTIL 1000 PM CDT...

AT 915 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SPRINGFIELD...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...WHITE HOUSE...GREENBRIER...CROSS PLAINS...ORLINDA...ADAMS
AND CEDAR HILL.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
MIDDLE TENNESSEE.

LAT...LON 3665 8658 3641 8659 3649 8709 3664 8704
      3665 8659
TIME...MOT...LOC 0215Z 272DEG 21KT 3656 8692

13
Local storm report, May 10, 9:59 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
959 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HAIL             CROSS PLAINS            36.54N  86.68W
05/10/2016  E0.88 INCH       ROBERTSON          TN   TRAINED SPOTTER

            NICKEL SIZE HAIL AT CROSS PLAINS

&&

EVENT NUMBER OHX1600441

19
Local storm report, May 10, 10:09 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1009 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             7 NW ASHLAND CITY       36.35N  87.15W
05/10/2016  E1.00 INCH       CHEATHAM           TN   TRAINED SPOTTER

            QUARTER SIZE HAIL ABOUT 5 MILES WEST OF PLEASANT VIEW.

&&

EVENT NUMBER OHX1600442

19
Local storm report, May 10, 10:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1010 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             CROSS PLAINS            36.54N  86.68W
05/10/2016  E1.00 INCH       ROBERTSON          TN   PUBLIC

            QUARTER SIZE HAIL AT CROSS PLAINS

&&

EVENT NUMBER OHX1600443

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:17 PM CDTSpecial Weather StatementOHXStewart43 min
May 10, 7:51 PM CDTSevere Thunderstorm WarningOHXMontgomery24 min
May 10, 8:01 PM CDTTornado WarningOHXMontgomery29 min
May 10, 8:14 PM CDTSpecial Weather StatementOHXStewart46 min
May 10, 8:26 PM CDTTornado WarningOHXMontgomery34 min
May 10, 8:41 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Montgomery, Stewart34 min
May 10, 8:47 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson28 min
May 10, 9:06 PM CDTSevere Thunderstorm WarningOHXStewart24 min
May 10, 9:13 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery47 min
May 10, 9:16 PM CDTSpecial Weather StatementOHXRobertson44 min
May 10, 9:18 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner27 min
May 10, 9:43 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner32 min
May 10, 9:51 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Montgomery, Robertson24 min
May 10, 10:05 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson25 min
May 10, 10:14 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner46 min
May 10, 10:40 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale40 min
May 10, 10:51 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner39 min
May 10, 11:11 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Sumner, Wilson34 min
May 10, 11:45 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Sumner, Wilson30 min
May 10, 11:53 PM CDTFlash Flood WarningOHXDavidson, Rutherford, Sumner, Wilson112 min
May 10, 11:58 PM CDTFlash Flood WarningOHXCheatham, Davidson, Robertson, Sumner3 hr
May 11, 12:18 AM CDTSevere Thunderstorm WarningOHXRutherford, Wilson27 min
May 11, 12:44 AM CDTSevere Thunderstorm WarningOHXRutherford, Wilson31 min
May 11, 1:10 AM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Wilson35 min
May 11, 1:33 AM CDTSpecial Weather StatementOHXSumner27 min
May 11, 1:39 AM CDTSpecial Weather StatementOHXDeKalb51 min
May 11, 1:43 AM CDTAreal Flood WarningOHXCheatham, Davidson, Robertson, Sumner, Wilson2 hr
May 11, 2:02 AM CDTSpecial Weather StatementOHXTrousdale28 min
May 11, 2:20 AM CDTAreal Flood AdvisoryOHXRobertson, Sumner115 min
May 11, 2:57 AM CDTSpecial Weather StatementOHXMacon, Smith, Sumner, Trousdale63 min
May 11, 3:45 AM CDTSpecial Weather StatementOHXJackson, Smith, Trousdale45 min
May 11, 4:03 AM CDTFlash Flood WarningOHXSmith, Trousdale117 min
May 11, 4:14 AM CDTFlash Flood WarningOHXSumner2 hr
May 11, 4:35 AM CDTSpecial Weather StatementOHXJackson, Smith40 min
May 11, 4:39 AM CDTSpecial Weather StatementOHXDavidson36 min
May 11, 5:55 AM CDTFlash Flood WarningOHXMacon, Smith, Sumner, Trousdale2 hr
May 11, 7:07 AM CDTSpecial Weather StatementOHXSumner23 min
May 11, 7:21 AM CDTSpecial Weather StatementOHXJackson24 min
May 11, 7:47 AM CDTSpecial Weather StatementOHXJackson, Putnam58 min
May 11, 7:54 AM CDTFlash Flood WarningOHXJackson, Macon, Robertson, Smith, Sumner, Trousdale4 hr
May 11, 8:32 AM CDTSpecial Weather StatementOHXSumner, Trousdale43 min
May 11, 8:41 AM CDTFlash Flood Warning EmergencyOHXMacon, Sumner, Trousdale4 hr
May 11, 8:43 AM CDTSpecial Weather StatementOHXCumberland32 min
May 11, 9:24 AM CDTFlash Flood WarningOHXCumberland, Fentress, Overton, Putnam3 hr
May 11, 9:41 AM CDTSpecial Weather StatementOHXPutnam34 min
May 11, 11:57 AM CDTAreal Flood WarningOHXClay, Jackson, Macon, Robertson, Smith, Sumner and 2 more6 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.